Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 167, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2020, 8:21 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2020, 8:21 PM MDT (02:21 UTC)
- Expired
- Aug 2, 2020, 9:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:41 PM MDT | TSTM WND GST 67 | 1 Ne Limon, CO | LIC ASOS. |
| Aug 2, 8:47 PM MDT | HAIL 1.25 | Limon, CO | SPOTTER LI130, WAS IN TOWN, NOT AT HER RESIDENCE. |
| Aug 2, 8:54 PM MDT | HAIL 1.75 | 5 Se Limon, CO | MULTIPLE CARS WITH BROKEN WINDSHIELDS ALONG I-70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
915
WUUS55 KBOU 030221
SVRBOU
COC039-073-030300-
/O.NEW.KBOU.SV.W.0167.200803T0221Z-200803T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
821 PM MDT Sun Aug 2 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 900 PM MDT.
* At 821 PM MDT, a severe thunderstorm was located 7 miles northeast
of Matheson, or 10 miles west of Limon, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Limon and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 10404 3938 10397 3930 10357 3895 10371
TIME...MOT...LOC 0221Z 292DEG 18KT 3926 10388
HAIL...1.50IN
WIND...70MPH
$$
ENTREKIN1 follow-up statement
338
WWUS55 KBOU 030237
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
837 PM MDT Sun Aug 2 2020
COC039-073-030300-
/O.CON.KBOU.SV.W.0167.000000T0000Z-200803T0300Z/
Elbert CO-Lincoln CO-
837 PM MDT Sun Aug 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
At 836 PM MDT, a severe thunderstorm was located near Limon, moving
east at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals outdoors
will be injured. Expect hail damage to roofs, siding,
windows, and vehicles.
Locations impacted include...
Limon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 10399 3935 10390 3930 10357 3895 10371
TIME...MOT...LOC 0236Z 287DEG 21KT 3923 10375
HAIL...2.00IN
WIND...70MPH
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:49 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 2, 6:49 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 649 PM MDT Sun Aug 2 2020 .UPDATE... Issued at 642 PM MDT Sun Aug 2 2020 Have cancelled the severe thunderstorm watch for much of our county warning area, except Lincoln county where an isolated severe storm will hang around until 730 pm. Just a bit too stable on the plains as earlier cloud cover over the Front Range kept us too cool. 00Z DNR sounding not very impressive with still weak low level stability. Mountain convection has also diminished with only isolated light rain showers remaining. Have updated forecast for lower pops this evening and removed the watch. Expect the Lincoln county watch to go away by 8 pm. && .SHORT TERM...(This evening through Monday) Issued at 235 PM MDT Sun Aug 2 2020 Forecast still on track with strong storms developing over the foothills. Low level moisture hanging on with dew points in the lower to mid 50s north of Denver. This air mass is still weakly capped, but the northerly component to the flow aloft is keeping most of the clouds over the mountains. We're still on track to have enough CAPE for large hail. The one complication is not a surprise. The HRRR is now trending toward more foothills convection pushing an outflow boundary eastward in the mid to late afternoon hours, before a storm drops southward out of Wyoming. This is probably right. Depending on how fast it comes eastward, it may be a little earlier than optimal for severe storms against the foothills. This might push the greatest risk a little further east--along or a little east of I-25. Another thing pointing to this is that the easterly flow isn't that strong in the I-25 corridor, it gets better further east. But the current storm over the foothills is already pretty strong, so there is some severe risk across the watch area. Main threat still looks to be hail with moderate CAPE and shear. We're seeing some heavy rain, but the storms should move fast enough to limit the flood threat to minor street flooding. This afternoon's convection should progress southeastward this evening and be out of the area by about midnight. Monday looks much like today, though a little warmer and drier so the storm intensity might be more marginal again with a bit less of a hail threat and a little more wind threat. Forecast highs are 3-5 degrees warmer and a little above guidance, which looks good. .LONG TERM...(Monday night through Sunday) Issued at 235 PM MDT Sun Aug 2 2020 On Tuesday, a persistent pattern will continue with an upper level over the Desert Southwest with a northwesterly flow aloft over eastern CO. ML CAPES still high with values 2100-2500 j/kg, and precipitable water values at or above 1 inch. SPC keeps eastern CO under a marginal risk of severe thunderstorms for Tuesday. Large hail and damaging wind gusts the main threat. A weak short wave is progged to pass to the north and east of CO around 00z Wednesday with a weak front pushing into the northeast plains. Temperatures on Wednesday will be a couple of degrees cooler. The synoptic pattern remains similar as well. The airmass over the northeast plains may be more stable with a slightly cooler airmass in place. Focus at that time may shift more to the Palmer Divide area. Thursday into Friday, a long wave trough move onto the west coast, with the ridge axis getting pushed eastward over the Southern Great Plains. The flow aloft over CO will transition to southwesterly, with weak embedded short wave, possibly moving southwest to northeast across the state late Thursday into Thursday night. Friday through Sunday, the ridge will be centered over Texas. Moisture around the ridge at that point may shift more to eastern and southern CO, with a drier airmass over the mountains. This will result in warmer temperatures and less thunderstorm coverage in the afternoon and evening. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM MDT Sun Aug 2 2020 TS chances just about nil for local terminals now except for a few light rain showers. Surface winds have shifted more west and northwest and will continue that trend with gradual shift to drainage southerly winds overnight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Entrekin
Hazardous weather outlook, Aug 2, 11:04 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Aug 2 2020 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Aug 2 2020 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon over the Front Range mountains and the I-25 corridor. The storms will toward the southeast and will be mainly south of Denver by mid evening. A few severe storms are possible with hail up to golf ball size and wind gusts to 60 mph, along with heavy rainfall and minor flooding. The severe storm threat will mainly be over and near the foothills, west of a line from Cheyenne to Limon including the Denver metro area, from 3 PM to 7 PM. In other areas, thunderstorms will be weaker and less numerous but could still produce small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a good chance of showers and thunderstorms Monday through Wednesday mainly in the afternoon and evening hours. A few storms over the plains may be severe Monday and Tuesday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 PM. Gimmestad/Cooper
In the hours before
Special weather statement, Aug 2, 5:42 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT Sun Aug 2 2020
COZ047-030030-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
542 PM MDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rush, or 39 miles southwest of Limon, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Lincoln County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3865 10406 3876 10406 3881 10397 3862 10359
3852 10390 3852 10397
TIME...MOT...LOC 2342Z 313DEG 19KT 3874 10399
KRIEDERMANSpecial weather statement, Aug 2, 6:40 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Denver CO 640 PM MDT Sun Aug 2 2020 COZ047-030100- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 640 PM MDT Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 700 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Forder, or 41 miles northeast of Pueblo, moving south at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Lincoln County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3858 10399 3860 10385 3852 10382 3852 10400 TIME...MOT...LOC 0038Z 356DEG 22KT 3854 10392 KRIEDERMAN
Special weather statement, Aug 2, 7:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
703 PM MDT Sun Aug 2 2020
COZ041-046-030145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
703 PM MDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELBERT COUNTY UNTIL 745
PM MDT...
At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kiowa, or 36 miles southeast of Denver, moving
southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Simla.
LAT...LON 3954 10447 3956 10439 3957 10432 3916 10398
3913 10407 3913 10432
TIME...MOT...LOC 0103Z 334DEG 25KT 3946 10435
KRIEDERMANSpecial weather statement, Aug 2, 7:08 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
708 PM MDT Sun Aug 2 2020
COZ047-030130-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
708 PM MDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
730 PM MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Wild Horse Point, or 38 miles north of North La Junta,
moving southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3860 10338 3856 10317 3853 10317 3852 10323
3853 10346
TIME...MOT...LOC 0108Z 292DEG 21KT 3854 10334
KRIEDERMANSpecial weather statement, Aug 2, 7:48 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Denver CO 748 PM MDT Sun Aug 2 2020 COZ041-030215- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 748 PM MDT Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELBERT COUNTY UNTIL 815 PM MDT... At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Ramah, or 29 miles west of Limon, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Elbert County. LAT...LON 3925 10438 3930 10420 3913 10413 3913 10433 TIME...MOT...LOC 0148Z 335DEG 24KT 3922 10424 KRIEDERMAN
Special weather statement, Aug 2, 8:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
800 PM MDT Sun Aug 2 2020
COZ041-046-047-030245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
800 PM MDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
845 PM MDT...
At 759 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Matheson, or 17 miles west of Limon, moving southeast
at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Matheson.
LAT...LON 3906 10405 3913 10405 3929 10417 3941 10399
3920 10372 3906 10376 3898 10396
TIME...MOT...LOC 0159Z 311DEG 23KT 3927 10403
ENTREKINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:04 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Aug 2, 6:40 PM MDT | Special Weather Statement | BOU | Crowley | 20 min |
| Aug 2, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Aug 2, 7:03 PM MDT | Special Weather Statement | BOU | Elbert | 42 min |
| Aug 2, 7:08 PM MDT | Special Weather Statement | BOU | Crowley | 22 min |
| Aug 2, 7:48 PM MDT | Special Weather Statement | BOU | Elbert | 27 min |
| Aug 2, 8:00 PM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Aug 2, 8:52 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
| Aug 2, 9:31 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 25 min |
| Aug 3, 1:20 PM MDT | Special Weather Statement | BOU | Jackson | 25 min |
| Aug 3, 2:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 13 min |
| Aug 3, 3:10 PM MDT | Special Weather Statement | BOU | Jefferson | 50 min |
| Aug 3, 3:27 PM MDT | Special Weather Statement | BOU | Boulder | 48 min |
| Aug 3, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson, Park | 36 min |
| Aug 3, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 7 min |
| Aug 3, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 30 min |
| Aug 3, 5:23 PM MDT | Special Weather Statement | BOU | Arapahoe | 52 min |
| Aug 3, 5:56 PM MDT | Special Weather Statement | BOU | Elbert | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.